Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 178, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 10, 2018, 5:38 PM CDT for Seward County, Kansas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 10, 2018, 5:38 PM CDT (22:38 UTC)
- Expired
- Jun 10, 2018, 6:15 PM CDT
- In force
- 37 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Seward County, KS
The radar
The Dodge City radar (KDDC), 100 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.6 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 719 J/kg
- Mixed-layer CIN
- -346 J/kg
- Mixed-layer LCL
- 2130 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
486
WUUS53 KDDC 102238
SVRDDC
KSC175-102330-
/O.NEW.KDDC.SV.W.0178.180610T2238Z-180610T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
538 PM CDT SUN JUN 10 2018
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Central Seward County in southwestern Kansas...
* Until 630 PM CDT.
* At 537 PM CDT, a severe thunderstorm was located 6 miles northwest
of Hayne, moving northeast at 20 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Liberal, Kismet and Hayne.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3705 10088 3723 10105 3736 10087 3731 10068
3713 10066
TIME...MOT...LOC 2237Z 228DEG 17KT 3716 10089
HAIL...<.75IN
WIND...60MPH
$$
SUGDEN2 follow-up statements
004 WWUS53 KDDC 102255 SVSDDC Severe Weather Statement National Weather Service Dodge City KS 555 PM CDT SUN JUN 10 2018 KSC175-102330- /O.CON.KDDC.SV.W.0178.000000T0000Z-180610T2330Z/ Seward KS- 555 PM CDT SUN JUN 10 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR EASTERN SEWARD COUNTY... At 555 PM CDT#commaOrEllipsis()a severe thunderstorm was located 6 miles west of Kismet#commaOrEllipsis()moving northeast at 20 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Kismet and Hayne. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3705 10088 3736 10087 3731 10068 3713 10066 TIME...MOT...LOC 2255Z 228DEG 17KT 3722 10081 HAIL...<.75IN WIND...60MPH $$ SUGDEN
687
WWUS53 KDDC 102315
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
615 PM CDT SUN JUN 10 2018
KSC175-102325-
/O.CAN.KDDC.SV.W.0178.000000T0000Z-180610T2330Z/
Seward KS-
615 PM CDT SUN JUN 10 2018
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN SEWARD COUNTY IS
CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled. However gusty winds are
still possible with this thunderstorm.
LAT...LON 3705 10088 3736 10087 3731 10068 3713 10066
TIME...MOT...LOC 2313Z 228DEG 17KT 3728 10072
$$
SUGDENWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 2:45 PM CDT, 2 hours 53 minutes earlier.
Area forecast discussion, Jun 10, 2:45 PM CDT, 2 hours 53 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 245 PM CDT Sun Jun 10 2018 ...UPDATE TO LONG TERM... .SHORT TERM...(This evening through Monday) Issued at 100 PM CDT Sun Jun 10 2018 Thunderstorms will be possible this evening as H5 vort maxima lift northeast out of the Southern Rockies into the Western High Plains within a southwest flow aloft. A prevailing southerly flow will continue to draw moisture into central and much of southwest Kansas ahead of a deepening surface trough across eastern Colorado, in turn keeping surface dewpoints generally up into the upper 50s(F) and lower to mid 60s(F). Although the flow aloft will remain rather weak, enough instability will be present with MUCAPE values upward of 1500 to 2000 J/kg to support potential thunderstorm development as approaching H5 vort maxima interact with the deepening trough axis across eastern Colorado. Any convection should remain isolated to widely scattered in nature with a fairly limited severe threat potential due to the weak flow aloft and moderate at best shear profiles. A prevailing southerly flow and higher surface dewpoints will keep lows from dropping below the 60s(F) tonight with the lower 70s(F) likely in south central Kansas. Temperatures will not be quite as warm Monday as a cold front is projected to push through western Kansas by early afternoon before stalling out generally from the Texas Panhandle into northwest Oklahoma. Widespread highs in the 90s(F) are expected with the mid/upper 80s(F) possible in west central Kansas. .LONG TERM...(Monday night through Sunday) Issued at 242 PM CDT Sun Jun 10 2018 A better chance for precip sets up late Tuesday into early Wednesday as a zonal flow prevails across the Western High Plains. Medium range models indicate a stalled frontal boundary across the Texas Panhandle beginning to lift northward into western Kansas late Tuesday afternoon into Tuesday evening in response to lee side cyclogenesis across southeast Colorado. Meanwhile, the GFS/GEM/ECMWF show a decent moisture return within an east-southeasterly upslope flow, pushing surface dewpoints well back up into the 50s(F) across southwest Kansas to the lower/mid 60s(F) further east. As low/mid level lapse rates steepen late Tuesday afternoon, H5 vort maxima kicking out of the Central/Southern Rockies are expected to help trigger thunderstorms across the high plains of eastern Colorado into far western Kansas, then spread eastward overnight. Considering shear profiles from model sounding output and expected instability, the main threat will be large hail and damaging winds, especially as the potential for storms transitioning into an MCS exist. Quieter conditions are likely late Wednesday into early Thursday as ridging aloft rebuilds across the Central Plains. Near to a little above normal temperatures are expected Tuesday the aforementioned stalled boundary across the panhandles begins to lift northward into western Kansas by mid/late Tuesday afternoon. Should see highs pushing the lower to mid 90(F) across much of southwest and south central Kansas with the upper 80s(F) still possible further north near the I-70 corridor. A gradual warm up is then likely through at least Thursday as ridging aloft builds across the Central Plains while southerlies prevail ahead of lee side troughing across eastern Colorado. Highs well into the 90s(F) are expected by Thursday afternoon with near 100F possible in some locales. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1200 PM CDT Sun Jun 10 2018 VFR conditions will prevail at all TAF sites through tonight. South to southwesterly winds 20 to 35kt will persist across southwest and central Kansas through early this evening as a lee side trough of low pressure continues to strengthen across eastern Colorado. Winds will begin to subside somewhat mid to late evening with the loss of daytime heating/mixing. A cold front will then push through western Kansas turning winds northerly 20 to 35kt, generally after 14Z. && .PRELIMINARY POINT TEMPS/POPS... DDC 68 91 63 91 / 20 0 0 20 GCK 64 89 61 91 / 10 0 0 20 EHA 61 89 61 93 / 10 0 0 10 LBL 65 93 64 94 / 20 0 0 20 HYS 70 89 61 87 / 10 0 0 30 P28 73 96 68 93 / 20 10 10 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...JJohnson LONG TERM...JJohnson AVIATION...JJohnson
Hazardous weather outlook, Jun 10, 4:56 AM CDT, 12 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 456 AM CDT Sun Jun 10 2018 KSZ030-031-043>046-061>066-074>081-084>090-111000- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 456 AM CDT Sun Jun 10 2018 /356 AM MDT Sun Jun 10 2018/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Thunderstorms may be possible today along a dryline, mainly affecting area south of Dodge City and toward the Oklahoma border. Coverage will be limited. If storms develop, the main threat will be strong to severe wind and large hail. Day 1 Hazards ------------- * Excessive heat: Limited risk * Non-thunderstorm wind: Limited risk * Fire weather: Elevated risk .DAYS TWO THROUGH SEVEN...Monday through Saturday. Days 2-7 Discussion ------------------- A chance for thunderstorms will exist next week with some potential for isolated strong to severe thunderstorms Tuesday into early Wednesday. Days 2-7 Hazards ---------------- * Monday - Excessive heat: Limited risk - Non thunderstorm wind: Limited risk * Tuesday - Lightning: Limited risk - Excessive heat: Limited risk * Wednesday - Lightning: Limited risk - Excessive heat: Limited risk - Non thunderstorm wind: Limited risk * Thursday - Lightning: Limited risk - Excessive heat: Limited risk - Non thunderstorm wind: Limited risk * Friday - Lightning: Limited risk - Excessive heat: Limited risk - Non thunderstorm wind: Limited risk * Saturday - Lightning: Limited risk - Excessive heat: Limited risk - Non thunderstorm wind: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Special weather statement, Jun 10, 4:27 PM CDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Dodge City KS
427 PM CDT SUN JUN 10 2018
KSZ085-086-102215-
Seward KS-Stevens KS-
427 PM CDT SUN JUN 10 2018
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SEWARD AND STEVENS
COUNTIES UNTIL 515 PM CDT...
At 427 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southeast of Feterita, moving northeast at 40 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Liberal, Hugoton, Moscow, Woods, Feterita and Cave.
LAT...LON 3700 10143 3713 10154 3737 10148 3737 10078
3701 10097 3700 10110
TIME...MOT...LOC 2127Z 240DEG 36KT 3710 10139
SUGDENSpecial weather statement, Jun 10, 5:14 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Dodge City KS
514 PM CDT SUN JUN 10 2018
KSZ086-102315-
Seward KS-
514 PM CDT SUN JUN 10 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SEWARD COUNTY UNTIL 615
PM CDT...
At 514 PM CDT, Doppler radar was tracking a strong thunderstorm near
Liberal, moving northeast at 25 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Liberal, Kismet and Hayne.
LAT...LON 3708 10101 3734 10088 3736 10064 3713 10064
3700 10086 3700 10093
TIME...MOT...LOC 2214Z 218DEG 22KT 3708 10092
SUGDENThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 4:27 PM CDT | Special Weather Statement | DDC | Stevens | 48 min |
| Jun 10, 5:14 PM CDT | Special Weather Statement | DDC | Seward | 61 min |
| Jun 10, 6:23 PM CDT | Special Weather Statement | DDC | Seward | 67 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.